Pets.ca - Pet forum for dogs cats and humans 

-->

Owners with cats with HyperT

Love4himies
October 19th, 2009, 09:57 AM
I have a co worker whose cat has recently been diagnosed with Hyper T. Her kitty is on the trans dermal gel methimazole. The bloodwork indicates a drop in platelets since being on the meds. Any idea if this is normal? Should she be concerned?

growler~GateKeeper
October 20th, 2009, 01:05 AM
Low platelet count when using methimazole is a some-what common side effect for the few cats who experience side effects, most cats experience no side effects at all.

http://maxshouse.com/Hyperthyroidism_in_Cats.htm
Other negatives about methimazole, especially when given orally, are that it causes some cats to lose their appetites or vomit. These side effects are much less common in cats given topical rather than oral medication. Even less common, but more worrisome, side effects include liver damage and decreases in red blood cells, white blood cells, and platelets. Platelets help blood to clot so loss of platelets can cause bleeding, whereas loss of white blood cells predisposes these cats to infection, and loss of red cells is anemia that can make a cat weak or die. Rarely, treated cats develop a type of reaction and they begin to scratch their faces uncontrollably.

Although many of these side effects are alarming, they are not common. Therefore this drug is given to virtually every hyperthyroid cat. It is either their only means of treatment or it is given to test the effects of resolving the increased thyroid hormone concentrations on kidney function prior to using a permanent form of therapy.

Your co-worker's vet should be retesting the blood every couple of weeks to monitor the effective-ness of the dose the cat is currently on. The vet will be able to monitor the platelet count & if it falls too low or stays low for a prolonged period, she can discuss alternative treatments.

:goodvibes:

Love4himies
October 20th, 2009, 07:44 AM
Thanks growler. Yes her kitty is going in every month for bloodwork :thumbs up.